Vitamin E is a valuable antioxidant, but too much Vitamin E can be toxic. Here are the symptoms and treatment of Vitamin E overdose.
About Vitamin E
Vitamin E is one of the four fat-soluble vitamins, meaning that it needs fat to dissolve and metabolize in the body. The other fat-soluble vitamins are A, D and Vitamin K.
Vitamin E is one of the major antioxidants required by the body to strengthen the immune system and prevent oxidative decay to living cells. Vitamin E can boost heart health, and help prevent high blood pressure and heart disease.
Vitamin E is beneficial in preventing diabetes, Alzheimer’s disease and some types of cancer. Vitamin E and is used to treat infertility, especially in men. Vitamin E can help treat scars and burns, and is important for healthy, youthful skin.
The body stores Vitamin E and other fat-soluble vitamins in the fatty tissues and liver. With the exception of Vitamin K, any of the fat-soluble vitamins can build up in the body and cause vitamin toxicity. An overload of Vitamin E can have serious health consequences.
Causes of Vitamin E overdose include:
- too much Vitamin E in the regular diet, including foods fortified with Vitamin E
- overuse of Vitamin E supplements.
Symptoms of Vitamin E Overdose (Hypervitaminosis E)
Symptoms of too Vitamin E overload include:
- abdominal pain
- blurred vision
- excessive bleeding
Extremely high doses of Vitamin E can interfere with the body’s ability to metabolize other vitamins, such as Vitamin A. Dosage of over 800 IU per day can affect the body’s blood-clotting ability, and is dangerous to people who are taking blood thinners.
Long-term high dosages of vitamin E may increase the risk of heart attack.
How Much Vitamin E is Too Much?
The risk of Vitamin E overdose is low, but Vitamin E toxicity does happen. The recommended dietary allowance (RDA) for Vitamin E is 30 IU for people over 14. A therapeutic dosage should be under 400 IU per day, unless under medical supervision. Take therapeutic Vitamin E only as advised by a physician or other health professional.
Treatment of Vitamin E Overdose (Hypervitaminosis E)
In most cases, the symptoms of vitamin toxicity ease when the dose of vitamin E is discontinued. If symptoms are severe, if the patient has excessive or internal bleeding, or if the patient is taking medication, consult a health practitioner.